Cough is very common to humans, from neonates to old buddies. It is one of the most common symptoms for which patients seek medical attention from health professionals.
A cough once in a while to clear your throat is not such a big deal, but when it becomes more frequent and persistent, it gets really disturbing and you just want to get rid of it as quickly as possible. Most coughs are simply treated with symptoms-related antitussives and in the case of an infection, your doctor would prescribe an antibiotic.
However, some coughs would just not go away regardless of whatever medication you’re using. In this article, we will focus on one of the causes of such coughs that defy medication.
Lisinopril and Cough
A class of drugs well known for inducing dry coughs, a type of a cough that does not produce mucus (also known as phlegm or sputum), is called Angiotensin Converting Enzyme (ACE) inhibitors. Lisinopril is an example of an ACE inhibitor.
According to a study, about 5-35% of patients on ACE inhibitors are likely to come down with a dry, persistent cough which would be unresponsive to pharmacotherapy of any sort. Simply put, irrespective of whatever interventions you make, as long as you stay on that medication, chances are the cough would persist.
Though ACE inhibitors are in the forefront of causing a drug-induced dry cough, some other drugs can induce a cough. Nasal sprays containing Fluticasone, Simvastatin, and Carvedilol have also been reported to cause a dry cough.
Hence, in the management of an everyday ailment like a cough, it is very important to put all the cards on the table when discussing your symptoms with a health professional, let them know what medications you are currently using.
What Are ACE Inhibitors?
ACE inhibitors are used as first-line therapy in the management of elevated blood pressure. They are also used in the management of heart failure, in preventing strokes, and in preventing and treating kidney disease (nephropathy) in people with hypertension or diabetes.
ACE inhibitors are also known to improve survival after heart attacks. In some studies, individuals with hypertension, heart failure, or prior heart attacks who were treated with an ACE inhibitor lived longer than patients who did not take an ACE inhibitor.
Members of the ACE inhibitors class of drugs are Lisinopril, Captopril, Enalapril, Ramipril, Perindopril, Benazepril, and Fosinopril. Lisinopril is regarded as the most prominent. A monotherapy of Lisinopril is effective in managing elevated blood pressure while other ACE inhibitors have to be used in combination with other blood pressure medications.
All ACE inhibitors have a similar pathway and side effects. This means all are capable of inducing dry cough.
How Do ACE Inhibitors Work?
ACE inhibitors act by blocking an enzyme called Angiotensin-Converting Enzyme.
When the body senses a drop in its blood pressure, the kidney releases a substance called renin into the bloodstream. This substance helps to activate another substance called angiotensin, by converting the inactive angiotensin to active angiotensin 1.
Angiotensin 1 has minimal blood pressure-altering effect. The angiotensin-converting enzyme then converts Angiotensin 1 to Angiotensin 2, which has a more powerful effect on increasing blood pressure. Angiotensin 2 also stimulates the release of a substance called aldosterone.
Aldosterone has the ability to constrict the blood vessels, thereby causing large increases in blood pressure. It also regulates the filtration of urine in the kidneys, causing the kidneys to retain both salt and water, thereby causing the body to retain fluid over time and in turn raising the blood pressure. ACE inhibitors lower blood pressure by preventing the conversion that produces Angiotensin 2.
The angiotensin-converting enzyme also breaks down Bradykinin, a substance which lowers blood pressure by causing the blood vessels to dilate. Evidently, ACE inhibitors also prevent break down of bradykinin, thereby, making it readily available to lower blood pressure.
Why Do ACE Inhibitors Cause Cough?
As mentioned, ACE inhibitors prevent the degradation of bradykinin, making it abundantly available. Bradykinin is known to cause the contraction of non-vascular smooth muscle in the bronchus and gut, in order to increase vascular permeability.
This contraction of the bronchus is believed to be responsible for a dry cough that is prominent among some people using ACE inhibitors.
Can a Lisinopril-Induced Cough Be Treated?
A cough caused by ACE inhibitors does not require treatment except the discontinuation of the drug. ACE inhibitors have a short half-life and low volume of distribution. This means that it should be cleared from the body within a day.
What Alternate Therapy Options Are Available?
Alternative therapy for the 5-35% of people that would come down with the likely side effect of cough while using Lisinopril or other ACEIs, is a class of drugs known as the Angiotensin Receptor Blockers (ARBs).
The ARBs have similar clinical profiles to the ACEIs. However, they do not inhibit the conversion of Angiotensin I to Angiotensin II. They work by the selective inhibition of Angiotensin II by competitively binding to its site of action. By this pathway, they do not interfere with the destruction of bradykinin, hence lower potency of causing cough.
Although there are reported cases of ARBs causing cough, they are significantly lower than the ACEIs. Hence, they are relatively a welcome alternate therapy.
It is best to discuss medication options with one’s physician in considering which alternate therapy to use in cases of a drug-induced cough.
Should I Stop the Medication if it Makes Me Cough?
It is absolutely unsafe to stop using medications without discussing with your doctor because of an observed side effect. The best approach is to discuss such effects with one’s primary health care provider. Such a one is in the best position to counsel and switch drug therapy if needed. Self-medication should be avoided at all cost.
How helpful was this post?
We are sorry that this post was not helpful to you!
Let us improve this post!
Thanks for your feedback!